Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Post of the Week: Sinemet versus Stalevo


  • Please log in to reply
5 replies to this topic

#1 Dr. Fernandez

Dr. Fernandez

    Advanced Member

  • Members
  • PipPipPip
  • 215 posts

Posted 19 December 2009 - 05:57 PM

How different is Stalevo from Sinemet?

Sinemet is actually a combination of levodopa and carbidopa. Levodopa is the active ingredient that enters the brain and gets converted to dopamine once it arrives at its destination. When levodopa was marketed alone (without the carbidopa) a lot of the patients had significant nausea and vomiting. This is because the levodopa that was not absorbed in the gut and was converted to dopamine. In the gut, dopamine cannot be absorbed and therefore it cannot enter the brain beyond its “iron curtain” (called the blood brain barier) (it can only enter if it is in levodopa form). Unfortunately, when outside the brain, dopamine is an irritant. It causes nausea and the vomiting. This is because the one area of the brain (called area postrema) is exposed and stimulated as it is not situated behind the brain’s ‘iron curtain’. Carbidopa blocks the enzyme that coverts levodopa to dopamine in the gut so that more of it gets absorbed and less of it stays in the gut as dopamine. Since carbidopa has been automatically incorporated with levodopa, there has been less nausea experienced by patients. Sin-emet is in fact derived from the latin words, sin (meaning “without”) and emet (meaning “to vomit”). Sinemet therefore means, “without vomiting”. Of course this is not always the case, and some patients actually need extra doses of carbidopa than the one that is built in the sinemet tablet.

It gets even better. Stalevo combines three ingredients: levodopa, carbidopa, plus entcapone. Entacapone blocks another enzyme that breaks down levodopa in the gut. The net result is more levodopa getting absorbed and entering the brain. It is therefore a good drug for those with wearing off as it prolongs the life of levodopa (Hauser 2004).

A double-blind clinical trial known as STRIDE-PD (STalevo Reduction in Dyskinesia Evaluation) to determine if Stalevo is effective in delaying the start of dyskinesias was recently concluded. Unfortunately, it showed that patients who started on stalevo did not have lesser dyskinesias than those who started on sinemet. So for now, unless one is experiencing wearing off symptoms, it might be better to simply use sinemet.
Hubert H. Fernandez

#2 Guest__*

Guest__*
  • Guests

Posted 21 December 2009 - 02:40 PM

Doctor,
My Mother is not able to walk, bathe, or dress herself due to her Parkinson's. She has been taking 5 doses of Stalevo (125mg) 5 times a day with extra Carbidoba and a Sinemet CR before bedtime. She has a big problem with nausea which we fight continuously. We are staggering the meds/food now, but it does not seem to help too much. Is there a combination of meds that we can try to help alleviate both Parkinson's and the nausea.
Any help is appreciated.
Thanks,
Chris

#3 Dr. Fernandez

Dr. Fernandez

    Advanced Member

  • Members
  • PipPipPip
  • 215 posts

Posted 21 December 2009 - 09:47 PM

Actually, i would recommend NOT to stagger food and meds. She should take it with food if she has a lot of nausea.

If this does not work, i would double the dose of carbidopa.

See if those work first, before we do anything else. Talk to her doctor of course.

Yours,
Hubert H. Fernandez

#4 Guest__*

Guest__*
  • Guests

Posted 21 December 2009 - 10:16 PM

Doctor,
Thanks so much for your reply. With (5) Stalevo (125mg) a day and (5) 25 mg extra Carbidopa plus (1) Sinemet 200 CR at bedtime, she is already over the published 200 mg max Carbidopa. Is that a real max or one that can be exceeded?

Could the Stalevo be causing the nausea problem? Would she possibly have less trouble if she took just the Sinemet 200 CR with a 25 mg Carbidopa (4) times a day and no Stalevo?

Also, I thought food affected the absorption of the Levodopa. Are carbs ok to take with the meds, just not animal proteins?

We will of course talk to her doctor, but she has been to so many and just seems to get worse. He clinical condition seems so sensitive and so I feel as if we need to try some different things on our own as long as we are safe.

Thanks.

#5 Dr. Fernandez

Dr. Fernandez

    Advanced Member

  • Members
  • PipPipPip
  • 215 posts

Posted 25 December 2009 - 09:39 AM

There really is no "maximum" carbidopa dose. In fact, we often exceed this and give much more to our patients if they need it.

Carbs would be okay. In fact, protein would be okay to mix with sinemet or stalevo in some patients...but others are sensitive to it.

Some patients like stalevo others like regular sinemet and others like sinemet CR. It is a mater of trying and knowing what is best for you.

Yours,
Hubert H. Fernandez

#6 Guest__*

Guest__*
  • Guests

Posted 30 December 2009 - 08:53 PM

Stalevo caused me major problems so when in doubt - simplify. She can always go back to it. Mayo clinic told me to do the regular sinemet first then to experiment if needed which is what the doctors on here seem to indicate is good also if you're having a lot of problems .

I have the best luck with the sinemet CR but the regular sinemet works OK. I just faint after I eat when I take sinemet - hit the floor actually. I found provigil and it helped a lot but I think my reaction is uncommon - I HOPE so. It's pretty bad.

Don't despair - when the dose is right - it's amazing how well it works. I crash from protein and a high fat meal keep the meds from getting to my brain BUT I know this happens and it's expected so it's not as scary and not knowing whether it's the PD or the drugs. I know it's the drugs because I cut them all out gradually to see for sure and I was pretty much immobile but had none of the other problems like fainting or manic attacks.

Good luck with figuring out a good drug combination that works really well. You CAN do it!!




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users